Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 344, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 12, 2016, 1:52 AM CDT for McPherson County, Marion County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2016, 1:52 AM CDT (06:52 UTC)
- Expired
- Oct 12, 2016, 2:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 2:01 AM CDT | HAIL 0.5 | Moundridge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
542
WUUS53 KICT 120652
SVRICT
KSC113-115-120730-
/O.NEW.KICT.SV.W.0344.161012T0652Z-161012T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 152 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MOUNDRIDGE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...GOESSEL AND LEHIGH.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 44 AND 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9719 3818 9772 3832 9775 3838 9723
TIME...MOT...LOC 0652Z 258DEG 25KT 3823 9763
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
888
WWUS53 KICT 120716
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT WED OCT 12 2016
KSC113-115-120730-
/O.CON.KICT.SV.W.0344.000000T0000Z-161012T0730Z/
MARION KS-MCPHERSON KS-
216 AM CDT WED OCT 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN MARION AND SOUTHEASTERN MCPHERSON COUNTIES...
AT 215 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GOESSEL...OR 8
MILES NORTH OF HESSTON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...GOESSEL AND LEHIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9719 3818 9772 3832 9775 3838 9723
TIME...MOT...LOC 0715Z 264DEG 31KT 3825 9737
HAIL...1.00IN
WIND...60MPH
$$
LAWSON200
WWUS53 KICT 120722
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
222 AM CDT WED OCT 12 2016
KSC113-115-120731-
/O.EXP.KICT.SV.W.0344.000000T0000Z-161012T0730Z/
MARION KS-MCPHERSON KS-
222 AM CDT WED OCT 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND
SOUTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3817 9719 3818 9772 3832 9775 3838 9723
TIME...MOT...LOC 0719Z 258DEG 25KT 3825 9737
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 11:52 PM CDT, 2 hours earlier.
Area forecast discussion, Oct 11, 11:52 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Wichita KS 1152 PM CDT TUE OCT 11 2016 .SHORT TERM...(This evening through Friday night) Issued at 318 PM CDT Tue Oct 11 2016 Tonight-Wednesday: Front will move throughout the area this period with gusty winds and falling temperatures in its wake. Some typical variations in models with timing, but all in fairly close agreement. Expect scattered precipitation to develop in Southeast KS ahead of front tonight driven by increasing moisture/temperatures aloft and impressive diffluence between upper split jet. Sufficient elevated instability and shear, so some small hail will be possible tonight mainly in Southeast KS. Deep layer shear increases on Thursday and will maintain mention of some hail early despite more marginal instability. Gusty winds expected behind the front, although likely shy of advisory criteria. Cold air advection will lead to quasi-steady or falling temperatures for most locations during the day. Wednesday night-Thursday night: High pressure will build into the area, with winds diminishing quickly at the onset. Slower arrival of clouds have increased chances for frost, especially across Central KS/Flint Hills, although could go as far south as Highway 54. Small chance of storms Thursday afternoon given increasing moisture. Timing of arrival of clouds will have a big impact on highs. Friday: Increasing clouds/moisture and extremely broad diffluence aloft will lead to continuing chances for storms. Winds likely a bit under forecast with initialization grids given tight surface pressure gradient.-Howerton. .LONG TERM...(Saturday through Tuesday) Issued at 318 PM CDT Tue Oct 11 2016 Considerable uncertainty this period with medium range models meandering front across the forecast area this entire period. Given challenges of position of front, temperatures/pops also suspect. Chances are high that the average forecast from the initialization are incorrect, but also likely the least wrong given uncertainty. Believe precipitation forecast is underdone, but do not expect widespread rain every day either. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1143 PM CDT Tue Oct 11 2016 A cold front will continue to progress southward through south- central and southeast Kansas overnight into early Wednesday morning. Light south winds will shift to gusty northerly behind the fropa. Peak gusts of 30-35 knots can be expected. Scattered thunderstorms will continue to develop across south- central/southeast KS overnight into early Wednesday morning. Stratus should develop southward overnight in the cold air advection, and could linger into much of the day Wednesday across especially along/east of the Kansas Turnpike. Skies should clear from northwest to southeast Wednesday afternoon/evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 60 41 61 / 30 20 0 20 Hutchinson 51 58 38 60 / 30 20 0 20 Newton 54 58 38 59 / 30 30 0 20 ElDorado 58 61 39 60 / 40 20 0 10 Winfield-KWLD 60 63 42 61 / 40 20 0 20 Russell 47 57 35 60 / 30 20 0 20 Great Bend 47 58 36 61 / 20 20 0 20 Salina 49 58 36 60 / 40 30 0 10 McPherson 50 57 37 59 / 30 30 0 20 Coffeyville 65 71 43 63 / 60 50 10 10 Chanute 63 66 41 61 / 60 50 10 10 Iola 62 65 40 61 / 60 60 10 0 Parsons-KPPF 65 69 42 63 / 60 50 10 10 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...JMC
Hazardous weather outlook, Oct 11, 10:25 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT TUE OCT 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1025 PM CDT TUE OCT 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT...WITH THE GREATER COVERAGE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...WITH HAIL OF NICKEL TO QUARTER SIZE...AND UP TO 50 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE LINGERING IN SOUTHEAST KANSAS WEDNESDAY MORNING AS THE FRONT MOVES OUT OF KANSAS. SOME OF THESE STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND 50 MPH WINDS. WEDNESDAY NIGHT WILL BE MUCH COLDER WITH FROST LIKELY IN CENTRAL KANSAS. THERE IS A CHANCE THE FROST COULD EXTEND AS FAR SOUTH AS HIGHWAY 54. THERE WILL BE MULTIPLE CHANCES FOR STORMS FROM THURSDAY AFTERNOON THROUGH MONDAY AS A FRONT MEANDERS ACROSS THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Oct 12, 12:15 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1215 AM CDT WED OCT 12 2016 KSZ094-095-098-099-120545- CHAUTAUQUA KS-ELK KS-WILSON KS-MONTGOMERY KS- 1215 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... SOUTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS... SOUTHWESTERN WILSON COUNTY IN SOUTHEASTERN KANSAS... NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 1245 AM CDT * AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LONGTON...OR 15 MILES NORTHEAST OF SEDAN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LONGTON...ELK CITY...BUXTON AND ELK CITY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3725 9608 3740 9614 3750 9576 3727 9572 TIME...MOT...LOC 0514Z 258DEG 30KT 3731 9602 LAWSON
Special weather statement, Oct 12, 12:40 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1240 AM CDT WED OCT 12 2016
KSZ095-120615-
WILSON KS-
1240 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 115 AM CDT
* AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FREDONIA...MOVING NORTHEAST AT
35 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEODESHA...FREDONIA AND ALTOONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3743 9553 3739 9581 3739 9585 3750 9595
3768 9553
TIME...MOT...LOC 0540Z 238DEG 31KT 3746 9582
LAWSONSpecial weather statement, Oct 12, 1:15 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT WED OCT 12 2016
KSZ050-051-120645-
MCPHERSON KS-RICE KS-
115 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF NICKERSON...
MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...MOUNDRIDGE...INMAN...WINDOM AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3855 9768 3818 9746 3817 9805 3817 9814
3831 9815
TIME...MOT...LOC 0614Z 258DEG 40KT 3822 9798
LAWSONSpecial weather statement, Oct 12, 1:34 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT WED OCT 12 2016
KSZ051-120700-
MCPHERSON KS-
134 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 132 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR INMAN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...MOUNDRIDGE...INMAN...GALVA AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3849 9748 3820 9742 3818 9778 3818 9792
3834 9792
TIME...MOT...LOC 0633Z 255DEG 27KT 3825 9783
LAWSONSpecial weather statement, Oct 12, 1:49 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 AM CDT WED OCT 12 2016
KSZ070-071-120715-
WOODSON KS-GREENWOOD KS-
149 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 215 AM CDT
* AT 147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GRIDLEY...OR 12 MILES NORTHWEST
OF YATES CENTER...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3796 9601 3812 9604 3804 9596 3804 9568
3796 9566
TIME...MOT...LOC 0648Z 256DEG 27KT 3802 9586
LAWSONLocal storm report, Oct 12, 1:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT WED OCT 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL INMAN 38.23N 97.77W
10/12/2016 M0.50 INCH MCPHERSON KS PUBLIC
REPORT VIA TWITTER.
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 12:15 AM CDT | Special Weather Statement | ICT | Wilson | 30 min |
| Oct 12, 12:40 AM CDT | Special Weather Statement | ICT | Wilson | 35 min |
| Oct 12, 1:15 AM CDT | Special Weather Statement | ICT | McPherson | 30 min |
| Oct 12, 1:34 AM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Oct 12, 1:49 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| Oct 12, 1:56 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 12, 2:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Oct 12, 2:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Oct 12, 2:39 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Oct 12, 2:55 AM CDT | Frost Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 30 hr |
| Oct 12, 3:41 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 12, 7:04 AM CDT | Special Weather Statement | ICT | Montgomery | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.